Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 66, NWS Blacksburg, VA

August 31, 2013Surry County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 31, 2013, 3:46 PM EDT for Surry County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 3:46 PM EDT (19:46 UTC)
Expired
Aug 31, 2013, 7:45 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Surry County, NC

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WGUS51 KRNK 311946
FFWRNK
NCC171-312345-
/O.NEW.KRNK.FF.W.0066.130831T1946Z-130831T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 341 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNTAIN PARK...
  DOBSON...
  AND BOTTOM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3646 8068 3633 8075 3640 8091 3651 8084
$$

DS
1 follow-up statement
501 
WGUS71 KRNK 312214
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT SAT AUG 31 2013

NCC171-312221-
/O.CAN.KRNK.FF.W.0066.000000T0000Z-130831T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
614 PM EDT SAT AUG 31 2013

...THE FLASH FLOOD WARNING FOR
WESTERN SURRY COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN THAT AFFECTED THIS AREA ENDED A COUPLE OF HOURS AGO. 
OVERALL RAINFALL IN THE FLOOD FLOOD WARNING AREA WAS 2.5 TO 3.O 
INCHES BETWEEN 2 PM AND 4 PM. HIGH WATER IN MOST AREAS SHOULD HAVE 
RECEDED BY THIS TIME. FLOODING IS NO LONGER EXPECTED TO POSE A 
THREAT AT THIS TIME.

LAT...LON 3646 8068 3633 8075 3640 8091 3651 8084

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 1:30 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 31, 1:30 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 31 2013

.SYNOPSIS...
A WARM FRONT MOVES EAST ACROSS THE AREA THIS AFTERNOON.
MEANWHILE...A COLD FRONTAL BOUNDARY WILL SAG SOUTHEAST TO THE OHIO
RIVER BY SUNDAY BEFORE DISSIPATING. THE NEXT MAIN FRONT WILL MOVE
IN MONDAY AND BRING A DRIER AIRMASS TO THE REGION FOR THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT SATURDAY...

TWO SHORT WAVES COMING ACROSS THE OHIO VALLEY THIS MORNING. THE
NORTHERN WAVE IS EXPECTED TO TRACK EAST INTO NORTHERN VIRGINIA.
STORMS WITH THIS WAVE HAVE BEEN WEAKENING AS THE GUST FRONT OUT
RUNS THE PRECIPITATION. THIS GUST FRONT...COMING ACROSS THE
ALLEGAHNY HIGHLANDS AND SE WV AT 130 PM...MAY PLAY A ROLE WITH
AFTERNOON CONVECTION ACROSS THE NORTHERN AND EASTERN PORTIONS OF
RNK CWA.

THE SOUTHERN SECOND WAVE COMING ACROSS NORTHERN KY HAS THE
STRONGER STORMS THIS MORNING. THE BEHAVIOR OF THIS LINE AND
CORFIDI VECTORS FOR THIS AFTERNOON HAS THESE STORMS DIVING
SOUTHEASTWARD TOWARDS TENNESSEE. IF THIS IS THE CASE...THE FOCUS
FOR THE STRONGER ACTIVITY MAY STAY TO OUR SOUTHWEST. HOWEVER AT
130 PM...OUTFLOW BOUNDARIES GENERATING STORMS ACROSS EXTREME SW
VA. THESE STORMS WILL MOVE ACROSS THE MOUNTAINS THROUGH THE REST
OF THE AFTERNOON. BY LATE AFTERNOON...STORMS SHOULD BE ALONG THE
BLUE RIDGE. THESE STORMS MAY DECAY TRACKING EAST...THEN OUTFLOW
BOUNDARIES AND A SURFACE LEE TROUGH WILL HAVE STORMS FIRING IN THE
PIEDMONT LATE THIS AFTERNOON AND EVENING.

IF THESE SHOWERS WEAKEN IN WESTERLY FLOW...THE NORTHERN WAVE AND
OUTFLOW BOUNDARY SHOULD WORK WITH A LEE TROUGH IN THE EAST TO
BRING SOME STRONGER TO POSSIBLE ISOLATED SEVERE STORMS TO THE
PIEDMONT.

PREVIOUS VALID DISCUSSION...

LOOKING AT SMALL AREA OF CONVECTION OVER NE TN/SW VA INTO WRN NC
THIS MORNING IN ASSOCIATION WITH WEAK WARM FRONT SITUATED ACROSS ERN
KY INTO WRN NC. WILL HAVE POPS AROUND THIS AREA IN THE LOW CHANCE
RANGE/SLIGHT CHANCE RANGE THRU DAWN. EXPECT PATCHY FOG THIS MORNING
AS WELL.

TODAY...THIS WARM FRONT WORKS ENE INTO THE BLUE RIDGE AND NRN
VA...WITH UPSTREAM SHORTWAVE WORKING FROM OHIO AROUND DAWN INTO WRN
MD/ERN WV BY LATE AFTERNOON. MAIN FOCUS FOR ORGANIZED CONVECTION
LOOKS TO STAY JUST NORTH OF US TODAY...BUT PLENTY OF LOW LVL
MOISTURE/THETA-E AND INSTABILITY WILL ALLOW FOR SHOWERS AND STORMS
TO DEVELOP/MOVE INTO THE MTNS THIS MORNING THEN SLIDE EAST TOWARD
THE PIEDMONT IN THE AFTERNOON. OVERALL THE CONVECTION WILL BE
SCATTERED WITH BEST FOCUS STAYING ACROSS THE MTNS IN THE HIGHER
THETA-E AIR. SKIES WILL START OUT CLEAR TO PC IN THE EAST TO MOSTLY
CLOUDY OVER THE FAR SW THIS MORNING...THEN CU/TCU EXPECTED TO
DEVELOP IN THE LATE MORNING THRU AFTERNOON. SW FLOW WILL PROVIDE
ENOUGH MIXING TO GET SUNSHINE AT ALL LOCATIONS SO SKIES OVERALL WILL
RANGE FROM MOSTLY SUNNY IN THE EAST TO PARTLY SUNNY IN THE WEST
EARLY THEN 50/50 OUTSIDE OF THUNDERSTORMS THIS AFTERNOON. WITH WARM
FRONT SCOURING OUT THE INSITU WEDGE LEANED HIGHS TOWARD THE MAV OUT
EAST THEN TOWARD COOLER MET IN THE WEST GIVEN BETTER THREAT OF
STORMS. STILL WARM WITH HIGHS RANGING FROM THE LOWER 80S WEST TO
UPPER 80S/NEAR 90 PIEDMONT.

TONIGHT...THE SHORTWAVE EXITS EAST SWINGING A VORT EAST OF THE
PIEDMONT BY MIDNIGHT. COULD SEE RESIDUAL SHOWERS/STORMS ACROSS THE
EAST...BUT MAINLY ISOLATED. NEXT UPSTREAM SHORTWAVE SWINGS ACROSS
OHIO/INDIANA AFTER MIDNIGHT INTO WV. THE LATEST ECMWF APPEARS JUST A
TAD SLOWER THAN THE NAM/GFS WITH THIS FEATURE AND GIVEN THE WEAK
FLOW ALOFT...THINK THIS SLOWER SOLUTION WILL BE MORE CORRECT. STILL
APPEARS ORGANIZED STORMS ACROSS THE OHIO VALLEY MAY REACH THE SE WV
COUNTIES TOWARD DAWN SUNDAY SO KEPT POPS IN THE CHANCE RANGE ALL
NIGHT HERE SEEING THAT THE AIRMASS STAYS IN FAVORABLE CONDITIONS FOR
SHOWERS/STORMS TO LINGER ALL NIGHT WITH OUTFLOW INTERACTIONS.
WARM/MUGGY WITH LOWS MID 60S WEST TO UPPER 60S/AROUND 70 EAST.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 400 AM EDT SATURDAY...

WILL START SUNDAY MORNING OFF WITH SPOTTY SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS OUR FAR WESTERN RIDGELINES...WITH
COVERAGE INCREASING AND SPREADING EAST THROUGH THE DAY AS AN UPPER
LEVEL TROUGH APPROACHES...SHIFTING WINDS ALOFT MORE SOUTHWESTERLY
AND LESS DOWNSLOPE WHILE AT THE SAME TIME INCREASING ATMOSPHERIC
INSTABILITY. BELIEVE THE BETTER CHANCES FOR STRONG STORMS...
ALTHOUGH STILL ONLY A MARGINAL THREAT...WILL BE FOUND ACROSS THE
PIEDMONTS WHERE BETTER HEATING/DESTABILIZATION WILL TAKE PLACE.
LOCALLY HEAVY RAIN WILL ALSO BE A POSSIBILITY AS TROPICAL MOISTURE
POOLS ACROSS THE REGION AHEAD OF AN APPROACHING COLD FRONT...AND
LIGHT UPPER LEVEL WINDS WILL RESULT IN SLOW STORM MOVEMENT.

MONDAY WILL BE SIMILAR TO SUNDAY IN MANY WAYS...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING WITH AFTERNOON HEATING AS THE COLD FRONT
PROGRESSES EAST FROM THE MISSISSIPPI RIVER VALLEY. CONFIDENT IN
GOING WITH LIKELY RAIN CHANCES ACROSS THE MOUNTAINS DURING THE
AFTERNOON AND EVENING. HOWEVER...THE BASE OF THE UPPER TROUGH WILL
BE PASSING OVERHEAD...SHIFTING OUR MID AND UPPER LEVEL WINDS MORE
WESTERLY AND DOWNSLOPE...WHICH WILL BEGIN TO ACT AGAINST THE
CONVECTION IN THE PIEDMONTS. AS SUCH...KEPT RAIN CHANCES EAST OF THE
BLUE RIDGE IN THE CHANCE CATEGORY...AND WILL BE LOOKING FOR MORE
PULSE VARIETY STORMS THERE. OUTSIDE OF THAT...LOCALLY HEAVY RAIN AND
A FEW STRONG STORMS WILL AGAIN BE POSSIBLE INTO LATE EVENING.

THE COLD FRONT WILL ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES EARLY
TUESDAY MORNING...AND WILL CONTINUE EAST...EXITING OUR AREA TOWARD
THE COAST DURING THE AFTERNOON. THE TRULY DRIER AIR WILL LAG A FEW
HOURS BEHIND THE FRONT...SO MAY SEE A FEW SHOWERS AND THUNDERSTORMS
DEVELOP SOUTH OF INTERSTATE 81 DURING THE AFTERNOON...BUT ANY
CONVECTION ACROSS OUR AREA WILL DIMINISH QUICKLY DURING THE EVENING
AS HEATING ENDS. CANADIAN HIGH PRESSURE WILL THEN CONTROL OUR
WEATHER PATTERN THROUGH THE REST OF THE NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 400 AM EDT SATURDAY...

A STRONG RIDGE CONTINUES IN THE WEST...WHILE AMPLIFYING TROUGH
ANTICIPATED IN THE EAST. HIGH PRESSURE WILL CONTROL OUR WEATHER
PATTERN FOR WEDNESDAY AND THURSDAY...RESULTING IN DRY CONDITIONS
WITH MOSTLY CLEAR SKIES...OUTSIDE OF EARLY MORNING FOG. ANOTHER COLD
FRONT WILL DROP SOUTHEAST ACROSS THE REGION FOR THE END OF THE
WORKWEEK AND...ALTHOUGH THERE WILL BE VERY LITTLE RETURN MOISTURE
BUILDING INTO THE AREA...FELT THAT THERE WAS JUST ENOUGH MOISTURE
AND INSTABILITY TO ADD THE MENTION OF ISOLATED TO SCATTERED
CONVECTION WITH FRONTAL BOUNDARY.

TEMPERATURES DURING THE PERIOD WILL RUN COOLER THAN NORMAL FOR OUR
AREA...RANGING FROM THE MID 70S IN THE WEST TO LOWER 80S IN THE EAST
FOR DAILY HIGHS. LOW TEMPERATURES WILL GENERALLY BE FROM THE UPPER
40S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT SATURDAY...

CONVECTION IS TRACKING SOUTHEAST ALONG A WARM FRONT THIS
AFTERNOON. MAIN CONVECTION IS TRACKING ACROSS WESTERN KENTUCKY AND
MAY STAY SOUTH OF THE AREA. HOWEVER NEW DEVELOP FROM OUTFLOW
BOUNDARIES WILL DISRUPT TRAVEL ACROSS EXTREME SW VA THROUGH EARLY
THIS AFTERNOON. BLUEFIELD IS THE ONLY AIRPORT IN THE PATH OF THESE
STORMS. THESE THUNDERSTORMS WILL IMPACT BLF THROUGH 19Z
TODAY...THEN LIGHT SHOWERS UNTIL SUNSET. THUNDERSTORM COVERAGE
APPEARS TO BE TRACKING TO THE EAST-SOUTHEAST STAYING SOUTH BCB/ROA
THROUGH MID AFTERNOON. OUTFLOW BOUNDARIES WILL LIKELY BRING
CONVECTION OVER THESE AIRPORTS THIS AFTERNOON. TIMING AND
CONFIDENCE IN QUESTION...THEREFORE WILL KEEP VCTS FOR NOW AND
AMEND IF NEEDED. LYH/DAN MAY ALSO SEE A FEW STORMS LATE THIS
AFTERNOON INTO THIS EVENING. CONFIDENCE IS LOW ON TIMING AND AREAL
COVERAGE TO ALSO ONLY HAVE VICINITY WORDING.

LOOKS LIKE THE SHOWERS/STORMS WANE OVERALL THIS EVENING WITH LOSS
OF HEATING AND BEING BETWEEN TWO UPPER WAVES. NEXT WAVE ARRIVES
SUNDAY WITH ANOTHER THREAT OF STORMS...EVEN HIGHER AS FRONT
APPROACHES. PRIOR TO THIS APPEARS ENOUGH CLEARING FOR FOG
DEVELOPMENT AT LEAST AT BCB/BLF/LWB AFTER MIDNIGHT.

COLD FRONT NOT EXPECTED TO MOVE THROUGH UNTIL MONDAY WITH DRIER
AIR PUNCHING IN BEHIND FOR TUE-WED. VFR EXPECTED MOST OF THE TIME
OUTSIDE OF CONVECTION AND ANY LATE NIGHT/EARLY MORNING FOG AND/OR
LOWER STRATUS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...RCS/WP
SHORT TERM...NF
LONG TERM...KK/NF
AVIATION...RCS/WP
Hazardous weather outlook, Aug 31, 3:44 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT SAT AUG 31 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED THUNDERSTORMS LATE THIS MORNING THROUGH TONIGHT
TO BRING AT TIMES...HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY GUSTY TO DAMAGING WINDS. LOCALIZED
FLOODING IS NOT OUT OF THE QUESTION ESPECIALLY IN THE MOUNTAINS
AND URBAN AREAS AS THESE STORMS WILL NOT BE MOVING TOO FAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING
SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO
SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN
ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING.

FOR TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 3:21 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT AUG 31 2013

VAZ011-013-014-311945-
MONTGOMERY VA-GILES VA-PULASKI VA-
321 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING
  FROM NEWPORT TO DUBLIN...MOVING TO THE SOUTHEAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT...
  RADFORD...
  DUBLIN...
  MOUNTAIN LAKE...
  AND PRICES FORK.

LAT...LON 3729 8042 3702 8061 3710 8078 3737 8056
TIME...MOT...LOC 1920Z 311DEG 11KT 3730 8056 3711 8071

DS
Special weather statement, Aug 31, 3:22 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SAT AUG 31 2013

VAZ013-016-017-311945-
PULASKI VA-FLOYD VA-CARROLL VA-
322 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  WESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALLISONIA TO GALAX
  HILLSVILLE AIRPORT...MOVING TO THE EAST AT 20 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  INDIAN VALLEY...
  ALLISONIA...
  COPPER VALLEY...
  DUGSPUR...
  AND SYLVATUS.

LAT...LON 3679 8082 3686 8080 3688 8075 3693 8078
      3701 8076 3701 8055 3698 8054 3701 8051
      3699 8050 3699 8048 3673 8056
TIME...MOT...LOC 1920Z 280DEG 18KT 3697 8072 3681 8078

DS
Special weather statement, Aug 31, 3:29 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT SAT AUG 31 2013

NCZ003-VAZ016-312000-
SURRY NC-CARROLL VA-
329 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTH CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOW GAP TO BARRETT
  TO ROARING GAP...MOVING TO THE EAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN PARK...
  BOTTOM...
  LOW GAP...
  PINE RIDGE...
  AND LAMBSBURG.

LAT...LON 3634 8077 3643 8096 3655 8091 3656 8090
      3656 8084 3659 8086 3661 8084 3658 8067
TIME...MOT...LOC 1924Z 281DEG 15KT 3658 8085 3649 8089 3643 8092

DS
Special weather statement, Aug 31, 3:33 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT AUG 31 2013

VAZ023-024-312000-
ROCKBRIDGE VA-BOTETOURT VA-
333 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 400 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALA TO ARCADIA TO
  LITHIA...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BUCHANAN...
  SPRINGWOOD...
  ARCADIA...
  AND NATURAL BRIDGE.

LAT...LON 3758 7950 3745 7963 3746 7964 3748 7966
      3747 7970 3751 7979 3760 7974 3769 7974
      3772 7957
TIME...MOT...LOC 1928Z 278DEG 12KT 3768 7972 3759 7967 3752 7975

DS
Special weather statement, Aug 31, 3:34 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT SAT AUG 31 2013

WVZ045-312000-
GREENBRIER WV-
334 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BINGHAM...MOVING TO THE EAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  BINGHAM...
  RAINELLE...
  AND QUINWOOD.

LAT...LON 3810 8063 3793 8066 3796 8079 3798 8077
      3803 8081 3803 8083 3806 8080 3805 8086
      3807 8088 3808 8088 3809 8075 3808 8071
      3810 8068
TIME...MOT...LOC 1933Z 277DEG 13KT 3803 8083

DS
Special weather statement, Aug 31, 3:42 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT SAT AUG 31 2013

VAZ014-312015-
MONTGOMERY VA-
342 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLACKSBURG TO
  CHILDRESS...MOVING TO THE SOUTHEAST AT 20 MPH.

* NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
  THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE
  OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  PILOT...
  CHRISTIANSBURG...
  PRICES FORK...
  AND MERRIMAC.

LAT...LON 3722 8029 3704 8032 3702 8036 3702 8039
      3709 8053 3727 8049
TIME...MOT...LOC 1941Z 298DEG 16KT 3724 8045 3709 8048

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:17 PM EDTSpecial Weather StatementRNKWilkes28 min
Aug 31, 2:42 PM EDTFlash Flood WarningRNKWilkes6 hr
Aug 31, 2:49 PM EDTSpecial Weather StatementRNKWilkes26 min
Aug 31, 2:51 PM EDTSevere Thunderstorm WarningRNKAlleghany54 min
Aug 31, 3:13 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin62 min
Aug 31, 3:29 PM EDTSpecial Weather StatementRNKSurry31 min
Aug 31, 3:38 PM EDTSevere Thunderstorm WarningRNKSurry67 min
Aug 31, 3:59 PM EDTSevere Thunderstorm WarningRNKYadkin91 min
Aug 31, 4:34 PM EDTSpecial Weather StatementRNKRockingham41 min

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.